New Mexico, 2011High Wind in New Mexico, November 5, 2011
November 5, 2011 · NWS MAF · 1 event in 1 county or zone
A potent upper level storm system moving over the area resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level storm system moving over the area resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 5, 4:29 AM MST, 6 hours 31 minutes earlier.
Area forecast discussion, Nov 5, 4:29 AM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT SAT NOV 5 2011
.DISCUSSION...
&&
.AVIATION...
VFR CONDITIONS WITH CONSIDERABLE HIGH CLOUDS. SOUTHERLY WIND WILL
SHIFT AROUND TO THE SOUTHWEST THEN WEST AS PACIFIC FRONT MOVES
THROUGH. SHOULD BE QUITE GUSTY BY AFTERNOON. COULD SEE BLOWING
DUST THIS AFTERNOON ACROSS SOUTHEAST NEW MEXICO AND TRANS PECOS
WITH MVFR VSBYS.
&&
.PREV DISCUSSION... /ISSUED 451 AM CDT SAT NOV 5 2011/
DISCUSSION...
A STRONG UPPER TROUGH OVER THE GREAT BASIN THIS MORNING WILL SWING
ACROSS NEW MEXICO LATER IN THE DAY AND LIFT NORTHWARD OVER THE
PANHANDLE BY THIS EVENING. THIS WILL DRIVE A PACIFIC FRONT THROUGH
THE REGION BRINGING SLIGHTLY COOLER TEMPS AND A GUSTY WEST WIND TO
THE REGION. EXPECT WINDY TO VERY WINDY CONDITIONS ACROSS THE
GUADALUPE MOUNTAINS.... PORTIONS OF THE UPPER TRANS PECOS... AND
SOUTHEAST NEW MEXICO PLAINS. A HIGH WIND WARNING IS IN EFFECT TODAY
FOR THE GUADALUPE AND DAVIS MOUNTAINS WITH A WIND ADVISORY FOR THE
SURROUNDING PLAINS. COULD SEE BLOWING DUST WITH THIS SO WILL ADD
MENTION OF PATCHY DUST.
WITH LITTLE LOW LEVEL MOISTURE AND INCREASED WIND TODAY WILL CREATE
FIRE WX CONCERNS ADDRESSED BELOW. THE SURFACE IS DRY WITH DEWPTS IN
THE TEENS AND 20S... WHILE DEWPTS IN 20S AND 30S OVER NM AND 40S AND
50S IN AZ NEAR UPPER TROUGH. SO ACTUALLY THE WEST WIND SHOULD
ADVECT MOISTURE INTO THE AREA WHILE THE SW WIND AHEAD OF THE FRONT
MAY BRING DRY AIR UP OUT OF MEXICO. MID AND UPPER LEVEL MOISTURE
BEING WILL BE PUSHED OUT AHEAD OF THIS TROUGH WITH CLOUDS INCREASING
FROM THE WEST.
A SECOND UPPER TROUGH WILL ROTATE DOWN BEHIND THE FIRST ONE AND MOVE
EAST AFFECTING THE AREA EARLY NEXT WEEK... WILL ALSO DRIVE ANOTHER
PAC FRONT/GUSTY WEST WIND THROUGH THE AREA BRINGING A DROP IN TEMPS
FOR TUESDAY. AS SURF LOW MOVES EAST IT WILL DRAG A POLAR FRONT
THROUGH THE AREA WEDNESDAY WITH A NORTH WIND AND CHILLIER TEMPS.
AFTER THESE 2 UPPER TROUGHS HIGH PRESSURE WILL BUILD IN FROM THE
WEST WITH TEMPS SLOWLY CLIMBING.
PRECIP CHANCES WILL BE ON THE INCREASE NEXT FEW DAYS. SHOWERS AND
STORMS ARE POSSIBLE OVER THE EAST SUNDAY NIGHT... MONDAY... AND
MONDAY NIGHT. MODELS DEVELOP SOME PRECIP OVER PERMIAN BASIN WITH
HIGHEST CHANCE OVER SNYDER AND COLORADO CITY. MAV GUIDANCE GIVING
50 POPS FOR SNK MONDAY. RAISED POPS SLIGHTLY OVER THE EAST TO LOW
CHANCE CATEGORY. SWODY3 NOW SHOWING A SLIGHT CHANCE SVR OVER
EASTERN CWA... UNUSUAL TO MENTION IT THAT FAR OUT. SO WILL HAVE
POTENTIAL TO SEE SOME SEVERE WEATHER EARLY NEXT WEEK.
FIRE WEATHER...
SURFACE LOW PRESSURE WILL DEEPEN ACROSS COLORADO TODAY IN RESPONSE
TO A POTENT UPPER LEVEL STORM SYSTEM APPROACHING THE ROCKY MOUNTAINS
FROM THE FOUR CORNERS REGION. THE ASSOCIATED SURFACE TROUGH
AXIS/PACIFIC FRONT WILL STRETCH SOUTHWARD THROUGH EASTERN NEW MEXICO
AND FAR WEST TEXAS THIS AFTERNOON. WINDS WILL INCREASE DRAMATICALLY
BEHIND THE FRONT...WITH WESTERLY 20 FOOT WINDS APPROACHING 25-30
MPH...WITH A FEW GUSTS OVER 40 MPH ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...VAN HORN CORRIDOR...AND WESTERN PORTIONS OF THE UPPER TRANS
PECOS. SPEEDS WILL BE STRONGER IN THE HIGHER ELEVATIONS OF THE
GUADALUPE AND DAVIS MOUNTAINS. 20 FOOT SPEEDS SHOULD ALSO BE AT OR
ABOVE 20 MPH FOR A FEW HOURS ACROSS THE WESTERN PERMIAN BASIN AND
STOCKTON PLATEAU THIS AFTERNOON. MEANWHILE...THE LOW LEVEL THERMAL
RIDGE WILL BE ENHANCED ALONG THE TROUGH AXIS/IN ADVANCE OF THE
FRONT...GENERALLY FROM THE PERMIAN BASIN TO THE TRANS PECOS/
SOUTHWEST MOUNTAINS/BIG BEND AREA. TEMPERATURES WILL BE WARMEST
ACROSS THESE LOCATIONS TODAY. SURFACE DEWPOINTS ARE EXPECTED TO
RANGE FROM THE MID TO UPPER 20S ACROSS THE WESTERN PERMIAN
BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS...AND BIG BEND AREA THIS
AFTERNOON. THE MOST FAVORED LOCATION FOR CRITICAL FIRE WEATHER
CONDITIONS TODAY WILL BE ACROSS THE WESTERN PERMIAN BASIN...THE
UPPER TRANS PECOS...THE STOCKTON PLATEAU...AND THE DAVIS
MOUNTAINS...AS THESE LOCATIONS WILL BE BULLSEYED RIGHT ALONG THE
ALIGNMENT OF THE THERMAL RIDGE...LOWEST DEWPOINTS...AND WIND SPEEDS
ABOVE 20 MPH FOR A FEW HOURS THIS AFTERNOON. WE WILL UPGRADE THE
PREVIOUSLY ISSUED FIRE WEATHER WATCH TO A RED FLAG WARNING (MINUS
UPTON COUNTY)...EFFECTIVE FROM NOON TO 6 PM CDT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES... CRANE...DAVIS/APACHE MOUNTAINS
AREA...LOVING...PECOS...REEVES COUNTY AND UPPER TRANS
PECOS...WARD...WINKLER.
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, Nov 5, 4:19 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 AM CDT SAT NOV 5 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
619 AM CDT SAT NOV 5 2011 /519 AM MDT SAT NOV 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS WILL IMPACT THE GUADALUPE MOUNTAINS AND THE DAVIS
MOUNTAINS ABOVE 6000 FEET TODAY. SOUTHWEST WINDS OF 35 TO 45 MPH
WITH GUSTS TO 65 MPH ARE LIKELY ACROSS THESE LOCATIONS. A HIGH
WIND WARNING IS IN EFFECT THROUGH EARLY THIS EVENING.
VERY WINDY CONDITIONS WILL ALSO AFFECT THE SOUTHEAST NEW MEXICO
PLAINS...THE UPPER TRANS PECOS...AND THE VAN HORN AND HIGHWAY 54
CORRIDOR TODAY. SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50
MPH ARE EXPECTED ACROSS THESE LOCATIONS. A WIND ADVISORY IS IN
EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING.
WARM TEMPERATURES...WINDY CONDITIONS...LOW RELATIVE HUMIDITY...AND
HIGH FIRE DANGER WILL PROMOTE FAVORABLE CONDITIONS FOR RAPID FIRE
GROWTH AND SPREAD ACROSS THE SOUTHWESTERN PERMIAN BASIN...THE
UPPER TRANS PECOS...THE STOCKTON PLATEAU...AND THE DAVIS MOUNTAINS
THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PERMIAN
BASIN AND THE WESTERN LOW ROLLING PLAINS MONDAY AND MONDAY NIGHT.
THERE IS A LOW RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- November 5, 11:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, November 5 to 6, 201116 events
- Winter Storm and Winter Weather in Colorado, November 5 to 6, 201113 events
- High Wind in New Mexico, November 5, 201171 kt wind · 13 events
- High Wind in Colorado, November 5, 201163 kt wind · 11 events
- High Wind in Wyoming, November 5, 20114 events
- High Wind in Kansas, November 5, 201154 kt wind · 4 events
- High Wind in New Mexico, November 5, 201156 kt wind · 3 events
- High Wind in Texas, November 5 to 6, 201166 kt wind · 3 events
- Flash Flooding and Heavy Rain in Hawaii, November 5 to 6, 20113 events
- Blizzard and Winter Storm in Alaska, November 5 to 6, 20112 events
- Winter Storm in California, November 5 to 6, 20112 events
- Winter Storm in Colorado, November 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351092.